Olympia Woman Dies Under 'Chemical Restraint' During Apparent Mental Health Crisis | KNKX

Olympia Woman Dies Under 'Chemical Restraint' During Apparent Mental Health Crisis

Feb 8, 2018

An Olympia woman died after paramedics sedated her while she suffered an apparent mental health crisis early Wednesday morning, police said.

Officers encountered the 35-year-old woman as they responded to a fire alarm at an apartment building on Fern Street Southwest in West Olympia. Firefighters said the woman pulled the fire alarm at about 1:05 a.m.

Police said she was acting strangely, and believed her to be a threat to herself or others, so officers put her in hand restraints. 

“It was then that she started to kick and become kind of aggressive with the officers," said Lt. Sam Costello, a spokesman for the Olympia Police Department.

"So, per their training, they took her to the ground to try to safely restrain her," he said.

Firefighters then called for paramedics to "chemically restrain" the woman. She stopped breathing shortly after paramedics administered the drug, according to police. 

Firefighters performed CPR, but attempts to revive the woman were unsuccessful, police said.

The Thurston County coroner's office identified the woman as Vaneesa Hopson. She died at 7:31 a.m. at Providence St. Peter Hospital.

A cause of death has yet to be determined, and toxicology test results could take up to 10 weeks, the coroner's office said.

The Thurston County Sheriff's Department is leading an investigation into Hopson's death, with help from investigators from Lacey and Tumwater. Olympia police have recused themselves from the investigation. 

An official with Thurston County Medic One, the county's emergency services organization, declined to comment on what drug was used or what the procedures are for chemical restraint, citing the investigation. 

The organization's manual of protocols calls for 10 milligrams of a drug called midazolam if a patient is "so violent and combative" she or he cannot be strapped to a backboard without risk of injury to the patient or emergency responders, or if the patient continues to struggle while strapped down. 

The protocols warn that midazolam, a sedative also used by paramedics to control seizures, can cause slow and ineffective breathing or abnormally low blood pressure, especially if a patient has other drugs or alcohol in his or her system.

Paramedics are advised to contact a doctor for supervision, if the situation allows it. 

Hopson's death comes as police, firefighters, and paramedics across the region are increasingly called upon to respond to mental health emergencies, Costello said.

"Our officers receive a great deal of training in crisis intervention and being aware of and dealing with mental illness and deescalation and things like that," he said. "We are as on the cutting edge of that kind of training as I think anybody in the region."

"Unfortunately, this time, at this instance, there just wasn’t the opportunity to do that," he added.